14 August, 2017
When you think of allergy symptoms, you most likely think about sneezing, watery eyes and skin rashes, but allergic reactions in some people can cause loss of appetite. More than half of the American population tests positive for an allergy, according to the American Academy of Allergy, Asthma and Immunology. Most allergic reactions are related to seasonal allergies, food allergies or medication allergies. If you lose your appetite for more than a day, make an appointment with your doctor for evaluation.
Allergic reactions are all caused by the same chemical reaction in the body caused by a mistake made by your immune system. When you ingest, inhale or come into direct contact with a substance that your immune system identifies as an intruder, various chemicals are released throughout your body to attack the substance. Immunoglobulin E antibodies and histamine are created to defend the body, according to National Institutes of Health website Medline Plus. These chemicals cause inflammation throughout the body in the sinuses, the eyes, the lungs, skin and throat. Common allergens include dust, pollen, mold, pet dander, milk, nuts, eggs, soy, wheat and fish.
The most common allergic reaction to suppress your appetite is a food allergy. During a food allergy, your intestines become inflamed and swollen, causing diarrhea, nausea and vomiting. These gastric symptoms reduce your desire for food and may become worse when eating. According to the Merck Manuals, seasonal allergies can also cause a person to become depressed, lose her appetite or experience difficulty sleeping. Certain medications may cause a loss in appetite unrelated to an allergic reaction. Do not assume that your loss of appetite is because of an allergic reaction.
A common treatment for any allergy is to participate in allergy testing to identify the allergen and avoid it. Airborne allergens are more difficult to avoid because you can’t see them and they are virtually everywhere during allergy season. Food- and medication-related allergies are easier to avoid by reading product labels and talking with your doctor and pharmacist before taking any medication. Certain medications, such as antihistamines, can help reduce some allergy symptoms, restoring your appetite.
Pseudoephedrine is a common nasal decongestant that is found in many allergy medications. Taking pseudoephedrine can reduce your appetite and cause an increased heart rate, sleeplessness and irritability. If you have any other side effects while taking this medication, stop using it and talk with your doctor.
- pollen image by asb from Fotolia.com